Alert archive / Ohio / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 179, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jul 8, 2008, 2:24 PM EDT for Ashtabula County, Ohio. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2008, 2:24 PM EDT (18:24 UTC)
- Expired
- Jul 8, 2008, 3:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
County Ashtabula County, OH
The radar
The Cleveland radar (KCLE), 108 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 2:43 PM EDT | TSTM WND DMG | Ashtabula, OH | LARGE BRANCHES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 1:27 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1156 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCLE 081824
SVRCLE
OHC007-081915-
/O.NEW.KCLE.SV.W.0179.080708T1824Z-080708T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
224 PM EDT TUE JUL 8 2008
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ASHTABULA COUNTY IN NORTHEAST OHIO...
* UNTIL 315 PM EDT
* AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GENEVA...OR ABOUT 8 MILES SOUTHWEST OF ASHTABULA...AND MOVING EAST
AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
JEFFERSON...NORTH KINGSVILLE AND CONNEAUT
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4170 8053 4170 8099 4186 8098 4187 8091
4193 8078 4192 8075 4193 8072 4195 8065
4195 8062 4198 8054 4198 8053
TIME...MOT...LOC 1824Z 254DEG 22KT 4182 8087
$$
MELLO2 follow-up statements
000
WWUS51 KCLE 081852
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
249 PM EDT TUE JUL 8 2008
OHC007-081915-
/O.CON.KCLE.SV.W.0179.000000T0000Z-080708T1915Z/
ASHTABULA OH-
249 PM EDT TUE JUL 8 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHERN ASHTABULA COUNTY...
AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR EDGEWOOD...OR ABOUT NEAR ASHTABULA...MOVING EAST AT 25
MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTH
KINGSVILLE AND CONNEAUT.
SO FAR HALF INCH HAIL WAS REPORTED IN THE CITY OF ASHTABULA AROUND
230 PM AND AT 243 PM LARGE TREE BRANCHES DOWNED ALSO IN ASHTBAULA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN OHIO.
LAT...LON 4189 8054 4171 8079 4171 8098 4186 8098
4187 8091 4193 8078 4192 8075 4195 8065
4195 8062 4197 8054
TIME...MOT...LOC 1849Z 254DEG 22KT 4186 8067
$$
THOMPSON000
WWUS51 KCLE 081915
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
313 PM EDT TUE JUL 8 2008
OHC007-081923-
/O.EXP.KCLE.SV.W.0179.000000T0000Z-080708T1915Z/
ASHTABULA OH-
313 PM EDT TUE JUL 8 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ASHTABULA COUNTY
EXPIRES AT 315 PM EDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN OHIO.
LAT...LON 4189 8054 4171 8079 4171 8098 4186 8098
4187 8091 4193 8078 4192 8075 4195 8065
4195 8062 4197 8054
TIME...MOT...LOC 1913Z 254DEG 22KT 4190 8048
$$
THOMPSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:44 PM EDT, 40 minutes earlier.
Area forecast discussion, Jul 8, 1:44 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 144 PM EDT TUE JUL 8 2008 .SYNOPSIS... A COLD FRONT WAS FROM EASTERN LAKE SUPERIOR TO SOUTHERN MINNESOTA WILL MOVE SOUTHEAST ACROSS THE AREA LATE TONIGHT INTO EARLY WEDNESDAY. SOME OF THE THUNDERSTORMS THAT DEVELOP LATER THIS AFTERNOON AND EVENING MAY BE STRONG TO SEVERE. HIGH PRESSURE WILL THEN MOVE INTO THE AREA ON THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... JUST A MINOR CHANGE TO THE WORDING FOR THIS AFTERNOON. TIMING FOR THE BEGINNING OF STORMS WILL BE JUST ABOUT ANYTIME IN THE WESTERN AREAS TO LATE AFTERNOON AND THIS EVENING FOR THE EASTERN AREAS. A PREFRONTAL TROUGH WHICH WILL HAVE MUCH OF THE ORGANIZED THUNDERSTORMS ALONG IT. MORNING TAMDAR DATA INDICATED CAPES INCREASING TO AROUND 2400 IN WESTERN AREAS AND FROM 700 TO 1600 OVER THE EASTERN AREAS AND WITH DAYTIME HEATING WILL CAUSE THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS FROM THIS AFTERNOON INTO THIS EVENING AND WILL CONTINUE INTO TONIGHT AS THE COLD FRONT CONTINUES TO APPROACH THE REGION. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... COLD FRONTAL PASSAGE EARLY WEDNESDAY SO WILL HAVE TO LEAVE SLT CHANCE AND CHANCE POPS IN FOR WEDNESDAY. TEMPERATURES SCALE BACK A FEW DEGREES FOR WED/THU WITH HIGH PRESSURE MOVING INTO THE GREAT LAKES. FRIDAY HIGH SLIDES TO THE EAST AND THAT MEANS RETURN FLOW AND A INCREASE IN TEMPS AGAIN. RIDGE OVERHEAD SO DRY WEATHER CONTINUES INTO FRIDAY. && .LONG TERM /SATURDAY THROUGH MONDAY/... DID NOT MAKE ANY BIG CHANGES THIS MORNING TO THE PREVIOUS LONG TERM FORECAST. OPERATIONAL GFS CONTINUES TO MOVE THE FRONT THROUGH OVER THE WEEKEND FASTER THAN THE GFSENS FORECAST. OPERATIONAL GFS HAS IT MOVING THROUGH SATURDAY NIGHT WHILE GFSENS MOVING IN THROUGH SUNDAY EVENING. PREVIOUS FORECAST AND MANUAL HPC PROGS WENT ALONG WITH THE SLOWER MOVEMENT. WILL CONTINUE TO KEEP SATURDAY DRY BUT VERY WARM AND BECOMING MORE HUMID WITH SWLY FLOW AHEAD OF THE FRONT. TEMPERATURES WILL BE CLOSE TO 90. THEN CONTINUE WITH PREVIOUS FORECAST WITH CHANCE OF SHOWERS/THUNDERSTORMS SUNDAY AND SUNDAY NIGHT...BUT THEN DRY MONDAY AS HIGH PRESSURE SHOULD BE BUILDING INTO THE AREA BEHIND THE FRONT. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... VERY UNSTABLE AIRMASS OVER NORTHERN OHIO THIS AFTERNOON WITH THUNDERSTORMS BEGINNING TO DEVELOP OVER THE AREA. EXPECT SOME MVFR CONDITIONS IN AND NEAR THE THUNDERSTORMS. A MORE SOLID LINE OF STORMS OVER INDIANA WILL ALSO MOVE ACROSS NORTHERN OHIO THROUGH THE EVENING. LIKELY TO SEE SOME FOG IN THE WAKE OF THE SHOWERS/THUNDERSTORMS TONIGHT ALONG WITH SOME MVFR CEILINGS. OUTLOOK...COLD FRONT SHOULD BE THROUGH THE CWA WEDNESDAY AFTERNOON WITH SHOWERS AND THUNDERSTORMS LIMITED TO LOCATIONS AHEAD OF THE FRONT. FOR THURSDAY INTO FRIDAY IT LOOKS LIKE VFR CONDITIONS BUT THERE WILL BE A CHANCE OF SOME AREAS OF FOG. NEXT COLD FRONT MAY ARRIVE OVER THE WEEKEND. && .MARINE... SOUTHWEST WINDS WILL INCREASE TODAY AHEAD OF THE APPROACHING COLD FRONT BUT SHOULD STAY BELOW SMALL CRAFT CRITERIA. FRONT MOVES THROUGH LATE TONIGHT AND COULD BE A BRIEF PERIOD OF WINDS AND WAVES REACHING SMALL CRAFT CRITERIA BUT FOR NOW KEEP WINDS AND WAVES JUST BELOW. STRONG THUNDERSTORMS POSSIBLE WITH GUSTY WINDS LATER THIS AFTERNOON AND TONIGHT AHEAD OF THE COLD FRONT. REST OF THE WEEK LOOKS QUIET WITH MINIMAL WAVE ACTION IN LIGHT WINDS. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...THOMPSON NEAR TERM...THOMPSON SHORT TERM...OUDEMAN LONG TERM...RANDEL AVIATION...MULLEN MARINE...RANDEL
Hazardous weather outlook, Jul 8, 1:35 PM EDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 135 PM EDT TUE JUL 8 2008 LEZ142>148-162>168-OHZ003-006>014-017>023-027>033-036>038-047-089- 091745- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE- 135 PM EDT TUE JUL 8 2008 ...SEVERE THUNDERSTORM WATCH 669 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH LOCALLY HEAVY RAIN IS ALSO POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. LEZ061-149-169-PAZ001>003-091745- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-NORTHERN ERIE- SOUTHERN ERIE-CRAWFORD PA- 135 PM EDT TUE JUL 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE AND NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT LOCALLY HEAVY RAIN IS ALSO POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 8, 1:54 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 154 PM EDT TUE JUL 8 2008 OHZ006>010-018-019-081900- WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-SENECA-HURON- INCLUDING THE CITIES OF...BOWLING GREEN...PORT CLINTON... FREMONT...SANDUSKY...LORAIN...TIFFIN...NORWALK 154 PM EDT TUE JUL 8 2008 AT 145 THIS AFTERNOON RADAR INDICATED THUNDERSTORMS WITH LOCALLY HEAVY RAINS OF A AROUND A HALF AN INCH AND HAIL...FROM SOUTHEAST OF TOLEDO NEAR GENOA...GIBSONBURG AND OAK HARBOR. THE STORMS WILL BE MOVING NORTHEAST AROUND 25 MPH. ADDITIONAL SHOWERS AND STORMS WERE DEVELOPING ON EAST TO LORAIN. THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH 4PM AND SOME OF THE STORMS CAN TURN SEVERE. OHZ029>031-038-047-081900- RICHLAND-ASHLAND-WAYNE-HOLMES-KNOX- INCLUDING THE CITIES OF...MANSFIELD...ASHLAND...WOOSTER... MILLERSBURG...MOUNT VERNON 154 PM EDT TUE JUL 8 2008 AT 145 THIS AFTERNOON RADAR INDICATED A CLUSTER OF THUNDERSTORMS WITH LOCALLY HEAVY RAINS AND HAIL WERE SOUTHEAST OF MOUNT VERNON AND ISOLATED SHOWER SOUTH OF ASHLAND NEAR JEROMESVILLE. THE SHOWERS AND STORMS WILL CONTINUE TO DEVELOP THROUGH 4PM. SOME OF THE STORMS CAN TURN SEVERE. THOMPSON
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 2:06 PM EDT | Special Marine Warning | CLE | 114 min | |
| Jul 8, 2:28 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Jul 8, 2:28 PM EDT | Severe Thunderstorm Warning | CLE | Lucas, Wood | 47 min |
| Jul 8, 2:39 PM EDT | Severe Thunderstorm Warning | CLE | Hancock, Wood | 51 min |
| Jul 8, 2:48 PM EDT | Tornado Warning | CLE | Lucas, Ottawa | 42 min |
| Jul 8, 2:56 PM EDT | Severe Thunderstorm Warning | CLE | Ottawa, Sandusky | 53 min |
| Jul 8, 3:20 PM EDT | Severe Thunderstorm Warning | CLE | Seneca | 55 min |
| Jul 8, 3:27 PM EDT | Severe Thunderstorm Warning | CLE | Hancock | 63 min |
| Jul 8, 3:31 PM EDT | Severe Thunderstorm Warning | CLE | Erie | 44 min |
| Jul 8, 3:34 PM EDT | Severe Thunderstorm Warning | CLE | Huron | 56 min |
| Jul 8, 3:47 PM EDT | Severe Thunderstorm Warning | CLE | Geauga, Lake | 43 min |
| Jul 8, 3:48 PM EDT | Special Marine Warning | CLE | 57 min | |
| Jul 8, 3:59 PM EDT | Severe Thunderstorm Warning | CLE | Wyandot | 61 min |
| Jul 8, 4:08 PM EDT | Severe Thunderstorm Warning | CLE | Lorain | 67 min |
| Jul 8, 4:11 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula | 64 min |
| Jul 8, 4:22 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Medina | 53 min |
| Jul 8, 4:28 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga | 62 min |
| Jul 8, 4:45 PM EDT | Areal Flood Advisory | CLE | Ashtabula, Cuyahoga, Geauga, Lake | 4 hr |
| Jul 8, 5:07 PM EDT | Severe Thunderstorm Warning | CLE | Summit | 53 min |
| Jul 8, 5:13 PM EDT | Severe Thunderstorm Warning | CLE | Geauga, Lake | 62 min |
| Jul 8, 5:19 PM EDT | Flash Flood Warning | CLE | Ashtabula, Cuyahoga, Geauga, Lake | 4 hr |
| Jul 8, 5:21 PM EDT | Severe Thunderstorm Warning | CLE | Portage | 54 min |
| Jul 8, 5:37 PM EDT | Severe Thunderstorm Warning | CLE | Knox, Morrow | 53 min |
| Jul 8, 5:47 PM EDT | Severe Thunderstorm Warning | CLE | Trumbull | 58 min |
| Jul 8, 6:01 PM EDT | Severe Thunderstorm Warning | CLE | Stark | 44 min |
| Jul 8, 6:15 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula | 75 min |
| Jul 8, 6:18 PM EDT | Areal Flood Advisory | CLE | Ashtabula, Geauga, Portage, Summit | 107 min |
| Jul 8, 6:31 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning | 44 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.